Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 43, NWS Topeka, KS

August 19, 2005Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 19, 2005, 3:43 PM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 3:43 PM CDT (20:43 UTC)
Expired
Aug 19, 2005, 6:45 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
927 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 192046
FFWTOP
KSC087-177-192345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 645 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.         
THUNDERSTORMS WITH RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL ARE 
LIKELY WITH THESE STORMS.   

* LOCATIONS IMPACTED INCLUDE...
  TOPEKA...
  OSKALOOSA...
  MERIDEN...
  MCLOUTH...
  OZAWKIE...
  WINCHESTER...
  PERRY LAKE...
  GRANTVILLE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 181 AND 183.

RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3898 9579 3906 9546 3911 9519 3941 9517
      3921 9559 3920 9579

$$
1 follow-up statement
000 
WGUS73 KTOP 192135
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT FRI AUG 19 2005

KSC087-177-192345-
JEFFERSON-SHAWNEE-
433 PM CDT FRI AUG 19 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR NORTHEASTERN
SHAWNEE AND JEFFERSON COUNTIES...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER JEFFERSON 
COUNTY. OTHER STORMS WERE REDEVELOPING ACROSS SHAWNEE COUNTY.

LOCATIONS IMPACTED INCLUDE...
TOPEKA...OSKALOOSA...PERRY...MERIDEN...MCLOUTH...OZAWKIE...
WINCHESTER...PERRY LAKE AND GRANTVILLE.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 181 AND 183.

RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. RAINFALL RATES OF 1 TO 3 INCHES 
PER HOUR ARE LIKELY. ADDITIONALLY ROADS AND FARMLANDS ALONG THE 
BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH 
FLOODING.

LAT...LON 3898 9579 3906 9546 3911 9519 3941 9517
      3921 9559 3920 9579

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:14 AM CDT, 12 hours 29 minutes earlier.

Area forecast discussion, Aug 19, 3:14 AM CDT, 12 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
314 AM CDT FRI AUG 19 2005

.DISCUSSION...

CURRENTLY...CONVECTION THAT FIRED ALONG FRONTAL BOUNDARY ACROSS
NORTHERN COUNTIES TONIGHT HAVE PUSHED EASTWARD...SAVE A FEW CELLS
STILL DEVELOPING IN FRANKLIN AND DOUGLAS COUNTIES AND POINTS SOUTH
AS OUTFLOW CONTINUES TO PROGRESS SOUTH INTO THOSE AREAS. WILL KEEP
SOME EARLY COVERAGE IN THE GRIDS FOR THIS...BUT BOUNDARY IS
SHALLOW AND EXPECT STORMS TO DIMINISH IN THESE AREAS BY EARLY TO
MID MORNING.

DIFFICULT DAY AHEAD. FIRST CONCERN WILL BE THE HEAT. MAX TEMPS
SHOULD END UP IN THE MID TO UPPER 90S ACROSS MUCH OF THE
AREA...BRINGING AFTERNOON HEAT INDICES INTO THE 102-105 RANGE AT
PEAK HEATING...JUST SHY OF WIDESPREAD ADVISORY CRITERIA.

SECOND CONCERN IS THUNDERSTORMS. POSITION OF FRONT STILL ACROSS
NORTHERN COUNTIES...WITH NO REAL PUSH TO MOVE IT OUT. STRONG
DAYTIME HEATING SHOULD DESTABILIZE ATMOSPHERE BACK INTO THE
2-4J/KG CAPE RANGE...WITH BULK SHEAR ABOUT 20-35KTS INCREASING
NORTH. WOULD EXPECT MOISTURE /NEAR 2 INCHES PW PER NAM/ AND
INSTABILITY TO AGAIN POOL ALONG THE FRONT AND AFTERNOON THUNDERSTORMS
TO DEVELOP. GFS HAVING FEEDBACK TROUBLE...BUT SUGGESTS THIS
GENERAL SCENARIO. A FEW SEVERE STORMS ARE POSSIBLE. DIFFICULT TO
SAY ALSO WHERE OUTFLOW BOUNDARIES WILL RESIDE...BUT AT THIS TIME
AM THINKING THEY WILL MIX OUT. MODELS GIVING LOTS OF SHORTWAVE
RIPPLES IN THE FLOW. WILL KEEP ISOLD TO SCT AFTERNOON POPS...WITH
THE HIGHER POPS NORTH NEAR THE FRONT. STILL WAITING FOR MAIN
FRONTAL PUSH IN THE OVERNIGHT HOURS...AND WILL KEEP SCT TO LIKELY
POPS ACROSS THE AREA OVERNIGHT. ETA/NAM HAS SLOWED THE FRONT
SOMEWHAT...SO PRECIP MAY NEED TO BE SHIFTED MORE HEAVILY INTO THE
EARLY MORNING HOURS...BUT ISNT A SIGNIFICANT CHANGE TO THE GRIDS
AND WILL LEAVE AS IS FOR NOW. EXPECT SEVERE THREAT TO BE MAINLY
FRI LATER AFTERNOON AND EVENING...BUT AS MENTIONED ABOVE MAY
CONTINUE AFTER MIDNIGHT IF MAIN FRONT SLOWS. HAIL AND WIND WOULD
BE THE PRIMARY THREAT.

SATURDAY AND SUNDAY LOOK TO BE WELCOME RELIEF TEMP WISE...AS
PRECIPITATION MOVES SOUTH OF THE AREA BY SATURDAY EVENING. HIGHS
IN THE 80S...SLIGHTLY COOLER SUNDAY THAN SATURDAY AS COLDER AIR
SHIFTS FARTHER SOUTH AND EAST SUNDAY.

NO ADJUSTMENTS BEYOND SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KC
Hazardous weather outlook, Aug 19, 12:07 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT FRI AUG 19 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-201000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1207 PM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WARM TEMPERATURES ARE EXPECTED AGAIN THIS AFTERNOON...GENERALLY
IN THE MID TO UPPER 90S. THIS WILL BRING AFTERNOON HEAT INDICES INTO
THE 103 TO 105 RANGE TO LOCATIONS SOUTH OF INTERSTATE 70.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE
AREA...MAINLY NORTH OF INTERSTATE 70...THEN CONTINUE INTO THE
OVERNIGHT HOURS ACROSS THE ENTIRE OUTLOOK AREA. A FEW OF THESE
STORMS MAY BECOME SEVERE...MAINLY IN THE AFTERNOON THROUGH EARLY
MORNING HOURS...WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL DIMINISH FROM NORTH TO SOUTH ACROSS THE AREA ON
SATURDAY...COMING TO AN END BY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 19, 3:19 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CDT FRI AUG 19 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-200300-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
319 PM CDT FRI AUG 19 2005

SEVERE THUNDERSTORM WATCH NUMBER 736 IS IN EFFECT UNTIL
1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          JEFFERSON             OTTAWA
GEARY                 SHAWNEE               WABAUNSEE
DICKINSON             DOUGLAS               MORRIS
OSAGE                 LYON                  FRANKLIN
COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                ABILENE
LAWRENCE              JUNCTION CITY         TOPEKA
MANHATTAN             CLAY CENTER           CONCORDIA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Aug 19, 3:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             5 SE MERIDEN            39.14N 95.50W
08/19/2005  1.00 INCH        JEFFERSON          KS   LAW ENFORCEMENT

            AT PERRY LAKE MARINA...REPORTED BY JEFFERSON COUNTY
            SHERIFF.

&&

STRASSBERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:27 PM CDTSevere Thunderstorm WarningTOPBrown48 min
Aug 18, 7:54 PM CDTFlash Flood WarningTOPBrown3 hr
Aug 18, 8:28 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha47 min
Aug 18, 9:13 PM CDTSevere Thunderstorm WarningTOPBrown20 min
Aug 18, 10:14 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha46 min
Aug 19, 5:48 AM CDTFlash Flood WarningTOPFranklin3 hr
Aug 19, 1:29 PM CDTSevere Thunderstorm WarningTOPCloud36 min
Aug 19, 2:50 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee40 min
Aug 19, 3:07 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington28 min
Aug 19, 3:30 PM CDTSevere Thunderstorm WarningTOPJefferson45 min
Aug 19, 4:00 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee31 min
Aug 19, 4:51 PM CDTTornado WarningTOPGeary, Morris39 min
Aug 19, 5:24 PM CDTTornado WarningTOPGeary, Morris36 min
Aug 19, 5:50 PM CDTTornado WarningTOPMorris, Wabaunsee40 min
Aug 19, 6:16 PM CDTSevere Thunderstorm WarningTOPDickinson47 min
Aug 19, 6:39 PM CDTSevere Thunderstorm WarningTOPGeary, Morris51 min
Aug 19, 6:46 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee44 min
Aug 19, 6:56 PM CDTSevere Thunderstorm WarningTOPMorris49 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.